Are Proton Pump Inhibitors Bad For You?

ppi

Proton Pump Inhibitors (PPI) are a class of drugs for treating acid reflux and ulcers in the stomach.  They work by reducing the amount of acid in the stomach and are available over the counter.  Some examples are Nexium, Prilosec, Prevacid, and Protonix.  All PPIs work similarly.  There is no evidence that one is superior to the other, although many doctors like to switch patients to a different PPI when one fails to work.  They are meant to be used for 6-8 weeks, so it can be a very effective medication and causes no harm to the body when you use it for the short term.  However, I have met many patients who were never told that they should stop taking their PPI when their ulcers were healed, and PPI can cause a number of problems when taking long term.

PPI can increase the risk of certain diseases.

There are now published papers to show that long-term use of PPI can increase the risk of gastric and colon cancer because of the increased production of gastrin.  It can increase the risk of bone fracture, particularly at the hip, wrist, and spine.  It also increases the risk of Celiac disease and Community-acquired pneumonia.  It is the #2 cause of acute interstitial nephritis.

PPI can increase indigestion and promote gastric bacteria overgrowth.

Stomach acid is good for breaking down the foods we eat, and it helps activate some of our enzymes for digestion.  Long-term low acid availability will lead to food not properly digesting and cause abdominal pain, gas/bloating, and diarrhea.  Stomach acid is also part of our defense against any bacteria that come with food.  Chronic low acid can lead to higher vulnerability to food poisoning or bacterial overgrowth.

PPI can affect nutrients status. 

Long-term use of PPI is associated with absorption of zinc.  It can deplete magnesium, B12 and iron.  It can also affect the breaking down of calcium.

PPI can worsen acid reflux.

Some of my patients even complain that PPI actually makes their acid reflux worse.  This is potentially due to PPI worsening the “leaky esophagus”, known as Dilated Intercellular Space (DIS) of the esophagus.  Many people are familiar with the term leaky gut but are not aware that the leakiness can happen to the esophagus too.  DIS is caused by chronic irritation from the refluxed acid, digestive enzymes or bile salts.  It is not visible during an endoscopy, because the damage is at a microscopic level.  DIS can lead to an enhanced perception of acid reflux if left untreated for years.  This is common for my patients who experience a lot of acid reflux symptoms, but their endoscopy doesn’t provide much evidence for the presence of reflux.  

If you have been taking PPI for 8 weeks, it is time to seek a medical practitioner to help you taper off from the medication.  There are little reasons that can justify someone to stay on PPI long term.  If this is because your symptoms return every time you try to stop, seek a medication practitioner who can treat the cause.  There are a number of natural therapies that can help acid reflux without needing to use PPI. 

Share on facebook
Facebook
Share on google
Google+
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest

Our Services

Your health is one of your greatest assets. At Naturopathic Family Health in Willow Glen, California, our goal is to help you cultivate that asset and take control of your health and well-being.

Learn More

Sign Up For Our Newsletter

We’ll update you with our latest news and naturopathic health topics that impact you.